To view original article click here
The Seattle Times
Wednesday, February 2, 2005
Answers provided by pediatricians affiliated with the Washington state chapter of the American Academy of Pediatrics during the Feb. 2, 2005, pediatric hotline. Answers are for information purposes only and aren’t intended to supplant the physician-patient relationship or a professional medical examination. You should talk with your doctor if you have questions or concerns about your health or the health of a child.
Q: I have a teenager (16) who has been on Lexapro 20mg for awhile. Recently he has been sleeping a lot and not eating. Should I be concerned? – Bellevue
A: Some teenagers do sleep a lot. The real question is whether it is interfering with his daily life, school, friends, social etc. It could be a sign of worsening depression, which is probably why he is on the Lexapro in the first place. Appetite changes can also reflect that. You don’t mention his weight or height. Maybe he wants to be in “better shape” – just a guess. I think he should have a visit to his regular physician for an evaluation.
Q: We have an adopted 16-year-old boy who has been diagnosed as having oppositional defiant disorder (ODD). Within the past two years his behavior has significantly turned hostile and negative (beginning at approximately age 14). He has been stealing, lying, refusing to go to school and obey home and school rules. Because of this out-of-control behavior, he is now in a boarding school. The question is, what are the symptoms of fetal alcohol syndrome (FAS)? This possibility has been suggested by his school counselor. Another teacher suggested that he be placed on medication for ADD (attention-deficit disorder). Neither of these conditions have previously been suggested by his doctor or psychologist, but the teachers and school saw him in action. We’ve tried everything but medication – new schools, psychological counseling, family therapy, and nothing worked. He is filled with anger and we are wondering what more we could have done. – Seattle
A: First, your question seems to have a “guilt” piece – NOT FAIR! I am confident you have done as much as anyone could have. This is very complex. FAS definitely can present this way. There is a great FAS clinic at Children’s Hospital, and you might want to call them. There is no “medication” for FAS, but there is much “overlap” with ADD, ODD, and other psychiatric disorders – including depression, which can also be a part of his frustration and behavior A very experienced psychiatrist (not a psychologist) would be a good resource. A trial on medication (Adderall or Ritalin etc.) would also be a possibility for partial treatment. They work quickly, so you would know in less than a week.
Try to find an experienced adolescent psychiatrist with expertise in this area. If you need a referral, call Children’s Hospital and ask for the Psychiatry Department (Division of Behavioral Sciences).
Q: My child, who is an 8th-grader, has a problem of anxiety. Where would you recommend we go for testing and treatment for the anxiety? – Bellevue
A: I would start with your pediatrician. If your pediatrician feels this is an excessive problem, then he will recommend a psychiatrist or psychologist.
Q: My son just turned 8 months old and he’s starting his phase of separation anxiety. During the day, when he’s playing, how can I leave him so I can get a few chores done? Also, at night, he’s waking crying almost screaming. Do you have any suggestions on ways to cope with this issue? And how long does it last? – Edmonds
A: If possible, try to do some of your chores in the presence of your child. Also try to keep your child interested in something when you try to leave him. Unfortunately, he is still likely to cry, and you will have to just accept the crying. Separation anxiety usually starts around your son’s age and can last until 1.5 years old.
Q: My 3- 1/2-year-old is exhausting me as she kicks, screams and cries every morning when I drop her off at school. As a working parent, this is terrible way to start the day (for both of us). I should mention that in the last six months she has become a big sister to a 1-1/2-year-old girl from China. While I know a lot of the morning “trauma” is about adjustment to her new sister, what steps can I take to help her get through this challenging time? – Seattle
A: She is likely having difficulty adjusting to two new events: school and the new sister. Remember to continue spending quality time with her so she doesn’t feel left out. Sometimes having her “help” you with the little sister can also be rewarding for her. Her reactions are normal and some patience will be required as she slowly adjusts to these big changes.